Hail, Archer
- When
- April 28, 12:50 AM CST
- Where
- Archer County, Scotland
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.660, -98.470
Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous severe thunderstorms formed along a cold front in northern Oklahoma and swept southward across the state. Hail, some very large, was reported with many of these storms, along with a few severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 27, 9:59 PM CST, 2 hours 51 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 1059 PM CDT Mon Apr 27 2020 ...New AVIATION... .SHORT TERM... (This evening through Tuesday night) Issued at 232 PM CDT Mon Apr 27 2020 Moisture return is somewhat meager for late April. This will certainly change tonight into Tuesday as the influence of recycled air in the Gulf has less of an influence. A few CAMs, especially the HRRR, develop storms late this afternoon/early evening south of our west Texas counties. For now will likely maintain some low chances in mainly western north Texas for the 00z-06Z period to account for left moving storms. Depending on convection this evening, most of the area is expected to remain dry through most of Tuesday morning. A cold front is expected to enter far northwestern Oklahoma by mid morning Tuesday and move southward to near Stillwater-OKC-Lawton by mid afternoon (3- 4 pm). Overall, near surface winds will likely be veered some ahead of the cold front which will limit the risk of tornadoes. Winds may be backed more across western north Texas near a surface reflection, but overall confidence is not high. The frontal depth should be more than sufficient for the development of scattered to numerous storms, perhaps initially across north central Oklahoma during the early afternoon. Storms that form should help accelerate the front southward with a lag in much drier air to the north. How far west storms will develop along the front is questionable with the NAM having little development west of Highway 81. Would expect the storm will develop farther west during the afternoon and evening. By mid afternoon, CAPE values over 3000 J/KG are expected ahead of the advancing front. Given the amount of instability and sufficient mid level flow, severe storms are likely with damaging winds and large hail. Depending on storm coverage, most of the convection with the front should be south of Oklahoma and western north Texas by 6Z Wednesday. && .LONG TERM... (Wednesday through next Sunday) Issued at 232 PM CDT Mon Apr 27 2020 A rather breezy/windy day is expected Wednesday with much drier air mass in place. It still appears we will get a taste of summer-like temperatures Thursday into Saturday with triple digit heat possible/likely across western north Texas. The upper ridge that will bring the heat will flatten and move east early in the weekend. Storm chances return late Saturday into Sunday. && .AVIATION... (06Z TAFS) Issued at 1016 PM CDT Mon Apr 27 2020 A few showers and storms will be close to KSPS around start of forecast and that will be added to forecast when TAFs are issued if needed. VFR conditions through the night with LLWS included at all but far western Oklahoma terminals. MVFR Stratus may affect portions of central Oklahoma for a time 14-18Z. Most models have slowed down cold front tomorrow, thus pushing timing of TSRA later in the day. We will not make significant changes, but delay TSRA 1 to 3 hours later than previous forecast. Models also less aggressive with westward development along front. Main impacts may just be KPNC down to KOKC/KOUN. Gusty north winds behind front and VFR. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 62 84 53 74 / 10 90 40 0 Hobart OK 61 90 53 79 / 10 30 20 0 Wichita Falls TX 64 89 57 79 / 20 10 50 0 Gage OK 57 87 49 79 / 10 10 0 0 Ponca City OK 59 82 51 74 / 0 80 10 0 Durant OK 65 82 57 74 / 20 20 80 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...11
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1006 PM CDT Mon Apr 27 2020 OKZ004>048-050>052-TXZ083>090-281015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1006 PM CDT Mon Apr 27 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Saturday... .Thunderstorms... There is an enhanced risk of severe weather Tuesday afternoon and evening across the eastern two-thirds of Oklahoma and adjacent parts of Texas. Severe thunderstorms capable of producing very large hail up to the size of baseballs and damaging wind gusts in excess of 70 to 80 mph. One or two tornadoes could occur. Thunderstorms are expected to develop across northern Oklahoma between 2 pm and 4 pm Tuesday and then build southward along a cold front into central Oklahoma by late afternoon. Storms will likely merge into a squall line, with an increasing wind risk, and quickly move south to the Red River before midnight. There is a chance for thunderstorms Saturday afternoon into Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1105 PM CDT Mon Apr 27 2020 TXZ088-089-280445- Archer TX-Baylor TX- 1105 PM CDT Mon Apr 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR western Archer and Baylor Counties Until 1145 PM CDT... AT 1103 PM CDT, a strong thunderstorm was located 4 miles southwest of Seymour, moving east at 35 MPH. A second storm was located roughly 6 miles southwest of Westover, moving east at 35 mph. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3340 9939 3367 9940 3379 9878 3340 9878 TIME...MOT...LOC 0403Z 268DEG 30KT 3356 9932 Ware
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1132 PM CDT Mon Apr 27 2020
TXZ085-086-088-089-280500-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
1132 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita...
northwestern Archer...southeastern Wilbarger and northeastern Baylor
Counties Until midnight CDT...
AT 1131 PM CDT, a strong thunderstorm was located 8 miles northeast
of Lake Kemp, moving east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3375 9928 3393 9931 3399 9873 3376 9874
3374 9889
TIME...MOT...LOC 0431Z 269DEG 19KT 3385 9910
WareSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1214 AM CDT Tue Apr 28 2020 TXZ086-089-090-280545- Clay TX-Wichita TX-Archer TX- 1214 AM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR west central Clay...southeastern Wichita and northeastern Archer Counties Until 1245 AM CDT... AT 1212 AM CDT, a strong thunderstorm was located near Holliday, moving east at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3370 9875 3388 9877 3393 9833 3369 9834 TIME...MOT...LOC 0512Z 265DEG 24KT 3381 9867 Ware
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1227 AM CDT Tue Apr 28 2020 TXZ086-089-280600- Wichita TX-Archer TX- 1227 AM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR south central Wichita and northwestern Archer Counties Until 100 AM CDT... AT 1225 AM CDT, a strong thunderstorm was located over Dundee, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3364 9895 3381 9895 3389 9864 3365 9864 TIME...MOT...LOC 0525Z 265DEG 23KT 3374 9889 Ware
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
114 AM CDT Tue Apr 28 2020
TXZ089-090-280645-
Clay TX-Archer TX-
114 AM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay and east
central Archer Counties Until 145 AM CDT...
AT 111 AM CDT, a strong thunderstorm was located 5 miles west of
Windthorst, moving east at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3347 9840 3350 9857 3365 9858 3368 9830
3347 9831
TIME...MOT...LOC 0611Z 271DEG 10KT 3358 9852
WareThe Altus AFB radar (KFDR), 91 km away, was scanning. The volume nearest the first event began at 06:51 UTC.
7 hail. Local standard time, as filed.
Time estimate from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889747, 889748, 889749, 889750, 889751, 889752, 889753.